High levels of potassium can endanger the heart

PEOPLE'S PHARMACY

October 28, 2001|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. I have been eating an energy bar with extra potassium and taking a potassium supplement along with a multi- vitamin containing potassium. About a week ago, I woke up in the night with heart palpitations.

They disappeared by morning, but this event scared me. I quit taking the potassium and eating the energy bar. Can you tell me if too much potassium could have caused my heart to beat funny?

A. Excess potassium can be dangerous, even lethal. Symptoms might include heart palpitations, weakness, numbness or tingling in hands, feet or lips, difficulty breathing or anxiety. If levels of this mineral are too high, the heart can stop beating. The only way to determine the amount of potassium in your system is with a blood test.

Healthy people rarely need extra potassium, but foods rich in this mineral are safe. They include apricots, avocados, bananas, blackstrap molasses, broccoli, carrots, chicken, flounder, lentils, liver, milk, oranges, peaches, peanuts, prunes and spinach.

Q. My orthopedist recently prescribed Vioxx for my sore knees. The drug eased my pain substantially, but I noticed that my ankles started swelling. I decided to discontinue the Vioxx, and in a matter of days the ankle swelling disappeared. Could the Vioxx be responsible, and what other side effects should I be aware of?

A. Vioxx and Celebrex have been promoted to doctors and patients as safer than other anti-inflammatory arthritis drugs. But Vioxx can cause fluid retention like the others. Reactions affecting the liver and kidneys are rare but serious.

While Vioxx might be less likely than older arthritis drugs to trigger bleeding ulcers, a recent study from the Cleveland Clinic suggests that Celebrex and Vioxx might be linked to a higher risk of blood clots, which might increase the risk of heart attack and stroke.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them at their Web site (www. peoplespharmacy.com) on the HealthCentral.com network, or at pharmacy@mindspring. com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.